Kentucky, 2014

Damaging Winds in Kentucky, September 2, 2014

September 2, 2014 · NWS JKL · 25 events in 13 counties and zones

Widespread severe thunderstorms downed numerous trees across a large swath of eastern Kentucky during the afternoon and evening hours of September 2nd. Thunderstorms first began forming along an old outflow boundary just before 4 pm on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Widespread severe thunderstorms downed numerous trees across a large swath of eastern Kentucky during the afternoon and evening hours of September 2nd. Thunderstorms first began forming along an old outflow boundary just before 4 pm on this date. With the amount of moisture and instability in place, it wasn't long before a number of these storms began producing damaging wind gusts. The last of the storms weakened below severe limits just before 7 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 2, 2:02 PM EST, 40 minutes earlier.

Area forecast discussion, Sep 2, 2:02 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT TUE SEP 2 2014

.UPDATE...
ISSUED AT 948 AM EDT TUE SEP 2 2014

THE FORECAST FOR THIS AFTERNOON HAS BECOME COMPLICATED BY THE
REMNANTS OF AN MCS OVER THE OHIO VALLEY AND THE OUTFLOW BOUNDARY
WHICH IS CURRENTLY MOVING INTO THE BLUEGRASS. CURRENT THINKING IS
THAT THE OUTFLOW BOUNDARY WILL GENERALLY WEAKEN AS IT CONTINUES
MOVING TO THE SOUTHEAST. THIS SHOULD BE TEMPORARY AND WILL THEN BE
THE FOCUS OF DEVELOPMENT LATER IN THE AFTERNOON. SO PRETTY MUCH GOING
WITH TWO PRONGS. THE FIRST BEING REDEVELOPMENT WITH THE OUTFLOW
BOUNDARY AND THE SECOND BEING THE PREFRONTAL ACTIVITY. THE SEVERE
THREAT TODAY WILL BE EFFECTED BY HOW MUCH DEBRIS CLOUD IS ABLE TO
MOVE INTO THE AREA. THE LOW LEVEL INSTABILITY WILL BE EFFECTED BY
EFFECTED BY THE CLOUDS. THE LATEST NAM BUFFER HAS REALLY BACKED OFF
FROM YESTERDAY WITH HALF THE CAPE THAN WHAT WAS FORECAST YESTERDAY.
ALSO MISSING IS THE DRY AIR POCKETS ALOFT WHICH WOULD HAVE BEEN
HELPFUL FOR WET MICROBURSTS TO OCCUR. CAN NOT RULE OUT SEVERE
THUNDERSTORMS...HOWEVER THE CHANCES HAVE GONE DOWN. MOST LIKELY WILL
STILL SEE A COUPLE OF SEVERE STORMS WITH THIS SYSTEM. UPDATED THE
FORECAST TO REFLECT THE CURRENT CONDITIONS AND MODEL TRENDS.

UPDATE ISSUED AT 649 AM EDT TUE SEP 2 2014

NO SIGNIFICANT CHANGES MADE THIS MORNING. LINE OF SHOWERS AND STORMS
EXTENDS FROM CINCINNATI SOUTHWEST TO THE NORTHWEST SIDE OF
LOUISVILLE. THIS LINE CONTINUES TO SLOWLY WEAKEN AS IT MOVES EAST. IF
IT WERE TO HOLD TOGETHER...LOOKS LIKE IT MAY WORK INTO THE BLUEGRASS
COUNTIES AFTER 13Z. HOWEVER...GIVEN THE TREND THIS SEEMS UNLIKELY AND
AT BEST PERHAPS AN ISOLATED SHOWER CAN HOLD TOGETHER. MAIN CONCERN
CONTINUES TO BE LATER TODAY...PRIMARILY AFTER 2 PM AS OUTFLOW FROM
THIS MORNINGS CONVECTION REDEVELOPS SHOWERS AND STORMS. NOT SURE THE
COVERAGE WILL BE ALL THAT GREAT AFTER LOOKING AT THE LATEST HRRR AND
NEW 06Z MAV GUIDANCE. BOTH OF THESE MODELS HAVE BACKED OFF
SIGNIFICANTLY ON THE CHANCES OF RAIN TODAY. HOWEVER...GOING TO STAY
THE COURSE AS THE TROUGH IS STILL FAIRLY DEFINED AND OUTFLOW HAS
ALREADY DEFINED A BOUNDARY FOR NEW CONVECTION TO DEVELOP.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 330 AM EDT TUE SEP 2 2014

PRESENTLY...A SHORTWAVE TROUGH IS PUSHING INTO THE OHIO RIVER VALLEY
REGION. AN MCS DEVELOPED YESTERDAY EVENING HEAD OF THIS TROUGH AND
IS NOW MARCHING EASTWARD INTO CENTRAL/SOUTHERN INDIANA...STRETCHING
BACK TO THE SOUTHWEST ACROSS SOUTHERN ILLINOIS. IR SATELLITE HAS
SHOWN SOME WARMING WITH THE CLOUD TOPS OVER THE PAST HOUR OR
TWO...INDICATING THAT THIS MCS MAY ALREADY BE ON THE DECLINE. IN
FACT...THE HRRR SUPPORTS THE IDEA OF A DYING MCS AS IT TRIES TO PUSH
INTO CENTRAL KENTUCKY TOWARDS DAYBREAK. CANNOT RULE OUT A FEW SHOWERS
PUSHING INTO THE BLUEGRASS SHORTLY AFTER 8 AM...BUT ANTICIPATE MORE
OF THE ACTION WITH THE SHORTWAVE TROUGH WILL COME LATER THIS
AFTERNOON AS WE GENERATE SOME INSTABILITY. WITH THIS IN MIND...PLAN
TO BACK OFF THE POPS THROUGH MIDDAY WITH JUST SOME ISOLATED SHOWERS
FOR AREAS NORTH OF I-64. OUTFLOW FROM THE DYING MCS WILL BE PUSHING
ACROSS EASTERN KENTUCKY EARLY THIS AFTERNOON...AND COULD KICK START
THE CONVECTION AS IT ENCOUNTERS SOME DECENT INSTABILITY. THE FORCING
ALOFT SHOULD ALLOW FOR FAIRLY GOOD SHOWER AND THUNDERSTORM COVERAGE
BY MID TO LATE AFTERNOON. WITH BULK SHEAR VALUES OF 30-40KTS THIS
AFTERNOON...A SEVERE THREAT WOULD EXIST AS THUNDERSTORMS COULD PUT
OUT SOME DAMAGING WIND GUSTS. THE SHEAR PROFILES WEAKEN BY MID
EVENING AND THE LOSS OF DAYTIME INSTABILITY SHOULD YIELD WEAKENING
STORMS AFTER 6 PM. HOWEVER...A FEW GUSTY WINDS MAY STILL BE POSSIBLE
THROUGH 8 OR 9 PM.

THE SHORTWAVE TROUGH WILL STALL A COLD FRONT ACROSS SOUTHERN
KENTUCKY BY LATE THIS EVENING. GIVEN THE PRESENCE OF THIS
BOUNDARY...AND PLENTY OF MOISTURE...IT MAY BE POSSIBLE TO SEE
ISOLATED SHOWERS THROUGH THE NIGHT ACROSS THE SOUTHERN HALF OF
KENTUCKY. THIS BOUNDARY WILL LINGER AROUND INTO WEDNESDAY AND WITH
INSTABILITY AGAIN RAMPING UP DURING THE AFTERNOON...WE COULD BE
LOOKING AT A FEW MORE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. HOWEVER...BY WEDNESDAY...VERY LITTLE SHEAR IS
PRESENT...SO WE SHOULD SEE MORE ORDINARY THUNDERSTORMS WITH NO SEVERE
THREAT.

TEMPERATURES OVER THE NEXT 2 DAYS SHOULD BE FAIRLY SIMILAR TO WHAT WE
HAVE SEEN LATELY WITH HIGHS INTO THE LOW TO MID 80S. SAME CAN BE SAID
FOR LOWS TONIGHT WITH READINGS GENERALLY AROUND 70.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 301 PM EDT TUE SEP 2 2014

THE MODELS BEGIN THE EXTENDED PERIOD IN PRETTY GOOD AGREEMENT ONCE
AGAIN...WITH A RIDGE OF HIGH PRESSURE...BOTH ALOFT AND AT THE
SURFACE...CENTERED OVER THE EASTERN GULF OF MEXICO...ALONG WITH A
WELL DEFINED TROUGH OF LOW PRESSURE ALOFT TAKING SHAPE OVER THE
NORTHERN PLAINS. THE MODELS HAVE THE RIDGE STEADILY BREAKING DOWN
TO BEGIN THE PERIOD...WITH SHOWERS AND STORMS POPPING UP BENEATH IT
ACROSS THE TENNESSEE VALLEY DOWN TO THE GULF AND ACROSS PORTIONS OF
THE SOUTHEASTERN CONUS. AS THE TROUGH EVOLVES AND STRENGTHENS...IT
WILL EJECT OUT OF THE PLAINS WEDNESDAY AND THURSDAY...AND PUSH
ACROSS THE GREAT LAKES AND OHIO VALLEY REGIONS. THE COLD FRONT
TRAILING FROM THIS UPPER LOW WILL END UP BEING OUR WEATHER MAKER FOR
THE UPCOMING WEEKEND. THE FRONT IS EXPECTED TO INTERACT WITH
MOISTURE COMING OFF THE GULF OF MEXICO ON SOUTHWESTERLY WINDS. THE
FRONT WILL HAVE A DIFFICULT TIME MOVING EASTWARD...HOWEVER...AS THE
RIDGE DIGS IN A BIT JUST OFF THE SOUTHEAST COAST AND FLOW ALOFT
BECOMES MORE ZONAL. THERE WILL BE A GOOD CHANCE OF RAIN FRIDAY
MORNING THROUGH SUNDAY MORNING...AS LIFT AND MOISTURE ALONG THE
SLUGGISH FRONT SET OFF REPEATED ROUNDS OF SHOWERS AND STORMS. THE
RAIN SHOULD FINALLY MOVE OUT OF THE AREA SUNDAY EVENING...AS THE
FRONT FINALLY MOVES OUT OF THE AREA.

TEMPERATURES TO BEGIN THE PERIOD LOOK TO BE ABOVE NORMAL...WITH
HIGHS TOPPING OUT AROUND IN THE MID TO UPPER 80S THURSDAY AND
FRIDAY. ONCE THE FRONT STALLS ACROSS THE AREA AND PRECIPITATION
BECOMES MORE WIDESPREAD...TEMPERATURES WILL LIKELY MAX OUT BELOW
NORMAL VALUES SATURDAY THROUGH MONDAY. THE POSITIONING OF THE FRONT
OVER THE WEEKEND WILL ALLOW FOR SOME COOLER AND DRIER AIR TO FILTER
INTO THE AREA. HIGHS ON SATURDAY SHOULD BE JUST BELOW NORMAL...AS
THE BULK OF COOL AIR SHOULD STILL BE TRAPPED NORTH OF THE OHIO
RIVER. ON SUNDAY...HOWEVER...ONCE WINDS HAVE SHIFTED TO THE
NORTH...TEMPERATURES WILL BE QUITE COOL...WITH READINGS PEAKING IN
THE MID TO UPPER 70S FOR MOST LOCATIONS. THE NORTHERLY FLOW WILL
ONLY ALLOW FOR A SMALL WARM UP ON MONDAY...AS HIGHS THAT DAY WILL
LIKELY ONLY TOP OUT IN THE UPPER 70S AND LOWER 80S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 156 PM EDT TUE SEP 2 2014

EASTERN KENTUCKY IS PRIMED FOR THUNDERSTORMS AS MOIST AND UNSTABLE
CONDITIONS ARE PREVALENT ACROSS THE AREA. THERE IS AN OLD OUTFLOW
BOUNDARY BISECTING THE AREA WHICH WE ARE WATCHING AS A FOCAL POINT
FOR CONVECTIVE INITIATION AND THERE IS ALSO A FRONT WHICH IS MOVING
TOWARD THE AREA FROM THE NORTHWEST WITH LOTS OF PREFRONTAL CONVECTION
OUT AHEAD OF IT. MAINLY VFR CONDITIONS ARE EXPECTED AT THE TAF SITES
THIS AFTERNOON AND EVENING EXCEPT FOR IN THE VICINITY OF THE
THUNDERSTORMS AND RAIN SHOWERS. PUT SOME TEMPO CONDITIONS IN THE TAF
AS THE BEST ESTIMATE AS TO WHEN THUNDERSTORMS ARE MOST LIKELY AFFECT
THEM. EXPECT SOME VLIFR TO FORM AT THE TAF STATIONS AS WELL AS THE
VALLEYS LATER THIS EVENING AS THE CONVECTION MOVES OFF TO THE SOUTH
AND EAST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJ
SHORT TERM...KAS
LONG TERM...AR
AVIATION...JJ
Hazardous weather outlook, Sep 2, 3:09 AM EST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
409 AM EDT TUE SEP 2 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
409 AM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS
THE MAIN THREAT. STORMS MAY ALSO CONTAIN LOCALLY HEAVY RAINFALL.

AREAS OF DENSE FOG ARE POSSIBLE TONIGHT...REDUCING VISIBILITIES TO
AROUND A QUARTER OF A MILE OR LESS AT TIMES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM WEDNESDAY THROUGH
MONDAY...MAINLY DURING EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY WIND DAMAGE...WIND SPEED...OR HEAVY
RAINFALL REPORTS TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON.

KAS/HAL

In the hours before

Special weather statement, Sep 2, 2:06 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
306 PM EDT TUE SEP 2 2014

KYZ107-109-110-119-120-021930-
JOHNSON-MARTIN-MAGOFFIN-PIKE-FLOYD-
306 PM EDT TUE SEP 2 2014

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 330 PM EDT TUESDAY AFTERNOON...

   JOHNSON...
   MAGOFFIN...
   MARTIN...
   NORTH CENTRAL PIKE AND
   NORTHERN FLOYD.

AT 306 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED NEAR
ODDS...OR 9 MILES SOUTHWEST OF INEZ...MOVING EAST AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...DAVELLA AROUND
315 PM EDT...PREECE AROUND 320 PM EDT...LOVELY AROUND 325 PM EDT...
BEAUTY AROUND 330 PM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

&&

LAT...LON 3767 8228 3755 8300 3758 8301 3759 8306
      3763 8309 3761 8313 3767 8326 3775 8325
      3777 8327 3784 8317 3788 8303 3786 8301
      3789 8298 3795 8279 3789 8261 3795 8259
      3797 8253 3788 8241 3783 8240 3778 8232
TIME...MOT...LOC 1906Z 258DEG 24KT 3779 8264

JMW

The radar

The Charleston,WV radar (KRLX), 81 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Martin

When
September 2, 2:42 PM EST
Where
Martin County, 1.76 mi SE of Oppy
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.780, -82.360

A tree was blown down and across Rte. 299.

Thunderstorm Wind, Owsley

When
September 2, 2:50 PM EST
Where
Owsley County, Pebworth
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.500, -83.730

Two trees were blown down on KY 11 near the Lee county line.

Thunderstorm Wind, Lee

When
September 2, 2:55 PM EST
Where
Lee County, 1.76 mi NE of Lower Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.550, -83.680

A tree was blown down on Hwy 11.

Thunderstorm Wind, Lee

When
September 2, 2:56 PM EST
Where
Lee County, 1.64 mi E of Lower Buffalo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.530, -83.670

A tree that was blown down by thunderstorm wind gusts was blocking Fox Hollow Rd.

Thunderstorm Wind, Jackson

When
September 2, 3:05 PM EST
Where
Jackson County, 1.1 mi E of Tyner
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.350, -83.900

A tree was blown down and across a road in Tyner.

Thunderstorm Wind, Estill

When
September 2, 3:57 PM EST
Where
Estill County, 0.69 mi S of Palmer
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.810, -84.070

A tree was blown down and across Hwy 89.

Thunderstorm Wind, Powell

When
September 2, 4:00 PM EST
Where
Powell County, 0.88 mi NW of Vaughns Mill
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.830, -83.930

A tree was blown down and across KY Hwy 2001.

Thunderstorm Wind, Estill

When
September 2, 4:10 PM EST
Where
Estill County, 2.14 mi NNW of Noland
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.660, -84.080

A tree was blown down and across Hwy 499.

Thunderstorm Wind, Estill

When
September 2, 4:10 PM EST
Where
Estill County, 0.55 mi E of West Irvine
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.700, -83.990

A tree was blown down and across Hwy 52.

Thunderstorm Wind, Menifee

When
September 2, 4:15 PM EST
Where
Menifee County, 1.09 mi E of Wellington
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.920, -83.500

Two trees were blown down.

Thunderstorm Wind, Jackson

When
September 2, 4:35 PM EST
Where
Jackson County, 0.55 mi E of Annville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.320, -83.960

A tree was blown down and across Hwy 3630.

Thunderstorm Wind, Jackson

When
September 2, 4:37 PM EST
Where
Jackson County, 1.1 mi E of Tyner
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.350, -83.900

Trees were blown down and across Hwy 3630 and Moore Rd.

Thunderstorm Wind, McCreary

When
September 2, 4:41 PM EST
Where
McCreary County, 0.69 mi S of Flat Rock
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.770, -84.480

A tree was blown down and across the Norfolk Southern train track at train track marker 187. A train ran into the tree a short time later.

Thunderstorm Wind, Lee

When
September 2, 4:45 PM EST
Where
Lee County, 1.49 mi NNW of Earnestville
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.500, -83.830

A tree was blown down and across Hwy 587 at Farmers Ridge.

Thunderstorm Wind, Lee

When
September 2, 4:45 PM EST
Where
Lee County, 0.55 mi E of Primrose
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.600, -83.610

Two trees were blown down and across a road in Primrose.

Thunderstorm Wind, McCreary

When
September 2, 4:45 PM EST
Where
McCreary County, 0.55 mi W of Whitley City
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.720, -84.480

A storm spotter reported roof and gutter damage to the VFW hall on Main Street in Whitley City.

Thunderstorm Wind, Lee

When
September 2, 4:55 PM EST
Where
Lee County, Athol
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.550, -83.570

A tree was blown down and across Hwy 52 East on Tunnel Hill.

Thunderstorm Wind, Breathitt

When
September 2, 5:05 PM EST
Where
Breathitt County, 0.69 mi N of Jackson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.560, -83.380

Power lines were blown down near Pizza Hut.

Thunderstorm Wind, Whitley

When
September 2, 5:11 PM EST
Where
Whitley County, 0.69 mi N of Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.940, -84.220

A tree was blown down and was partially blocking Hwy 511.

Thunderstorm Wind, Floyd

When
September 2, 5:20 PM EST
Where
Floyd County, 1.1 mi E of Beaver
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.400, -82.650

A tree was blown down and across KY 979.

Thunderstorm Wind, Lee

When
September 2, 5:25 PM EST
Where
Lee County, St Helens
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.580, -83.650

A tree was blown down and across KY 122.

Thunderstorm Wind, Lee

When
September 2, 5:25 PM EST
Where
Lee County, St Helens
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.580, -83.650

A tree was blown down and onto Hwy 52 W.

Thunderstorm Wind, Knott

When
September 2, 5:40 PM EST
Where
Knott County, 1.65 mi W of Topmost
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.370, -82.830

A tree was blown down and onto Rt. 899 between mile markers 7 and 11.

Thunderstorm Wind, Bell

When
September 2, 5:52 PM EST
Where
Bell County, 0.88 mi NW of Rella
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.840, -83.630

Five trees were blown down and onto Hwy 66.

Thunderstorm Wind, Bell

When
September 2, 5:55 PM EST
Where
Bell County, 0.89 mi NE of Kettle Is
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.790, -83.590

Four trees were blown down and onto Hwy 221.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534535, 534536, 534537, 534538, 534539, 534540, 534541, 534543, 534544, 534545, 534546, 534547, 534548, 534549, 534550, 534551, 534552, 534554, 534553, 534556, 534555, 534560, 534559, 534557, 534558.